Utah, 2020

Winter Storm and Heavy Snow in Utah, November 13 to 14, 2020

November 13 to 14, 2020 · NWS SLC · 5 events in 4 counties and zones

A strong storm system pushed a cold front across northern Utah. Thunderstorms developed along the front, and these storms produced some strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong storm system pushed a cold front across northern Utah. Thunderstorms developed along the front, and these storms produced some strong winds. In the wake of the frontal passage, a moist flow kicked off some mountain snows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 13, 5:29 AM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Nov 13, 5:29 AM MST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
529 AM MST Fri Nov 13 2020

.SYNOPSIS...An approaching storm system will bring significant
moisture to the northern two-thirds of Utah late today through
Saturday. This will be followed by weak disturbance crossing
northern Utah Saturday night into Sunday. High pressure will bring
milder temperatures, dry conditions, and increasing valley haze next
week.

&&

.SHORT TERM (THROUGH 12Z MONDAY)...A near zonal flow is in place
across Utah this morning. Upstream, an upper trough is noted over
the PacNW coast. This trough is associated with an atmospheric
river and strong upper jet. As it crosses Utah tonight, expect
significant precipitation and strong gusty winds especially across
northern and central Utah.

Ahead of the storm, temperatures will rise owing to 700mb warm
advection which will occur over Utah through the day. Southwest
winds at 700mb are progged to reach 54-55kt across northern Utah by
00z. Valleys should see decent mixing as the MSLP gradient gradually
tightens through the afternoon. Expect to see near-seasonal
temperatures across much of the area today as a result, and much
warmer than yesterday across the western valleys.

Given the mild and relatively well-mixed airmass, snow levels should
be off most valley floors with the onset of precipitation around mid-
afternoon. However, there is some concern as to how much mixing some
of the smaller valleys such as the Cache Valley and Wasatch Back
will see, as this could cause issues with snow levels. With heavier
precipitation developing in the evening, lapse rates could certainly
trend more isothermal ahead of the cold front which will move
through northern Utah late in the evening to around midnight. Behind
the front, snow levels will lower to most valley floors across
northern Utah by 08-10z, with winds slowly decreasing thereafter.
The front will continue into central and southwest Utah overnight
before weakening across the south tomorrow morning. Most central
Utah valleys should also see snow levels fall to the valley floors
by tomorrow morning, although precipitation amounts will not be as
significant as up north. Precipitation will become more confined to
the mountains tomorrow morning, then gradually decrease during the
afternoon as the storm system exits the area.

Given the abundant moisture associated with the trough, significant
precipitation is expected in the mountains and higher valleys.
Because of the high snow levels ahead of the cold front, most lower
valleys are only likely to see accumulating snow towards the latter
portion of the storm, and since the storm will exit the area fairly
quickly, the limited duration of snowfall should keep snow amounts
on the lower side. However, higher amounts will be possible near the
Idaho border owing to aforementioned concerns regarding the extent
of mixing. Locally higher amounts are also possible along Wasatch
Front benches. Winter Weather Warnings and Advisories remain in
place, with no changes made with the current package.

With the storm clearing out from west to east tomorrow afternoon,
temperatures should not be terribly cold behind the front across
most valleys as the airmass should remain fairly well-mixed. Then,
increasing cloud cover tomorrow night with developing 700mb warm
advection ahead of a weak ripple in the flow should limit overnight
radiative cooling across the north. Precipitation associated with
this warm advection and weak disturbance is expected to fill in
across portions of northern Utah late tomorrow night into Sunday.
Precipitation type should remain as snow initially, then snow levels
are expected to gradually rise through the day Sunday, but
precipitation type could remain as all snow along the Idaho border.
Snow accumulations should remain relatively minor, with locally
significant amounts possible along the mountains near the Idaho
border.

.LONG TERM (After 12Z Monday)...High pressure is expected to build
back over the region by Monday, allowing a warming and drying trend
to commence. While guidance at this time yesterday was favoring a
prolonged period of strong ridging, that is no longer the case at
this time. The majority of the GEFS and EPS members as well as the
deterministic GFS and ECMWF show a weak system grazing northern Utah
during the middle of the upcoming week. This will act to weaken the
ridge and curb the warming aloft. Associated precipitation does not
look impressive but in this scenario a few showers would be
possible, primarily near the Utah/Idaho border.

With the exit of this system, model guidance starts to diverge more.
Most EPS members show the ridge rebounding strongly for the latter
half of the work week before the potential arrival of another storm
next weekend. The majority of GEFS members, on the other hand, never
really bring the ridge back strongly as the next storm system
arrives noticeably sooner, by Friday morning. With these
differences, confidence is lower than usual in the temperature and
precipitation forecast late in the forecast period. For now, have
indicated some cooling by Friday along with some widely scattered
POPs.

&&

.AVIATION...The SLC terminal will see VFR conditions through the
morning with increasing clouds. Southerly winds are anticipated
during the daytime hours, becoming increasingly gusty by the
afternoon.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from 5 PM this afternoon to 4 PM MST
     Saturday for UTZ010-517.

     Winter Weather Advisory from 3 PM this afternoon to 4 PM MST
     Saturday for UTZ001.

     Winter Storm Warning from 3 PM this afternoon to 4 PM MST
     Saturday for UTZ006>009.

WY...Winter Weather Advisory from 3 PM this afternoon to 4 PM MST
     Saturday for WYZ021.

&&

Cheng/Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Nov 13, 6:22 AM MST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
622 AM MST Fri Nov 13 2020

UTZ001>016-019>021-517-518-WYZ021-141400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
622 AM MST Fri Nov 13 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A fast-moving but very moist storm system is expected to impact
the area late today and tonight. Significant snow accumulations
are expected in the northern and central Utah mountains and
adjacent higher valleys along with strong gusty winds. Locally
significant accumulations are also expected in some of the lower
valleys near the Idaho border and possibly along the Wasatch Front
benches as well. Most other lower valleys of northern and central
Utah are expected to see a period of rain transitioning to snow
overnight with minor accumulations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow will continue along the northern and central Utah mountains
and adjacent valleys Saturday morning before gradually decreasing
through the day.

A weak weather disturbance will bring additional snow to northern
Utah and southwest Wyoming Saturday night into Sunday. Valleys
will see mostly minor accumulations while the far northern
mountains could see locally significant amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Salt Lake City radar (KMTX), 78 km away, was scanning. The volume nearest the first event began at 08:08 UTC.

Open the radar archive at this moment

Event by event

2 heavy snow, 2 thunderstorm wind, 1 winter storm. Local standard time, as filed.

Heavy Snow, Western Uinta Mountains

When
November 13, 9:00 AM MST to November 14, 11:00 AM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

The Trial Lake sensor received 1.4 inches of liquid equivalent precipitation, or approximately 18 inches of snow. In addition, a COOP Observer 10 miles west of Heber City received 10.0 inches of snow.

Winter Storm, Wasatch Mountains South of I-80

When
November 13, 11:00 AM MST to November 14, 4:00 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Snowbird received 19 inches of snow and Alta Ski Area received 14.0 inches of snow. In |addition, a peak wind gust of 99 mph was recorded by the Hidden Peak sensor, while the ALTA - MT BALDY sensor recorded a peak wind gust of 86 mph.

Heavy Snow, Wasatch Mountains I-80 North

When
November 13, 12:00 PM MST to November 14, 4:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Snowbasin Resort received 17 inches of snow, and a Forest Service Utah Avalanche Center official reported 17 inches of snow at Tony Grove. In addition, 10 inches of snow was reported at both Summit Park and 2 miles west of Garden City.

Thunderstorm Wind, Salt Lake

When
November 14, 1:10 AM MST
Where
Salt Lake County, 3.22 mi WNW of Salt Lake No Two Arp
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.630, -112.060

A peak wind gust of 64 mph was recorded by the Baccus Highway sensor.

Thunderstorm Wind, Salt Lake

When
November 14, 1:10 AM MST
Where
Salt Lake County, Taylorsville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.670, -111.930

Multiple reports of wind damage associated with a thunderstorm were reported in Taylorsville. A vinyl fence was damaged, a large tree was uprooted, and large limbs were downed.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929171, 930137, 929165, 929158, 929159.